Ulcerative colitis patients often report symptom flares after colonoscopy.
However, this has not been documented in the literature.
Dr Stacy Menees and colleagues from Michigan determined whether colonoscopy is associated with increased ulcerative colitis.
The researchers evaluated whether there is a need for escalation of ulcerative colitis medications after colonoscopy.
The team also identified baseline variables associated with increased symptoms after colonoscopy.
|2 had a Simple Clinical Colitis Activity Index of 5 or greater|
|Inflammatory Bowel Disease|
The researchers enrolled 55 outpatients with a history of ulcerative colitis, intact colon, and quiescent disease in a prospective case-crossover study.
Subjects were evaluated with the Simple Clinical Colitis Activity Index before colonoscopy, 1 week and 4 weeks after colonoscopy.
The research team used a mixed model analysis to accommodate nonindependence of repeated measurements on the same patients.
The researchers reported that 51 subjects completed the study.
The team found that 6 subjects had clinical relapse defined by a score of 5 or greater on the Simple Clinical Colitis Activity Index the week after colonoscopy.
The team noted that 5 subjects increased their 5-aminosalicylic acid medications immediately postcolonoscopy.
Of these subjects, 2 had a Simple Clinical Colitis Activity Index of 5 or greater.
Multivariate modeling demonstrated a clear association between the week immediately after colonoscopy preparation.
In addition, the team observed increased disease activity, with the time period being predictive of increased Simple Clinical Colitis Activity Index.
The baseline Simple Clinical Colitis Activity Index and prednisone use were predictive of increased Simple Clinical Colitis Activity Index postcolonoscopy.
The team identified that thiopurines were protective against increased symptoms.
Dr Menees' team comments, “In our study, 1 in 8 subjects had ulcerative colitis relapse by Simple Clinical Colitis Activity Index immediately postcolonoscopy.”
“In addition, 1 in 10 subjects required an increase in their 5-aminosalicylic acid medications.”
“Clinicians should be cognizant of this effect of colonoscopy in patients with ulcerative colitis.”